Department of Mathematics
 Search | Help | Login | pdf version | printable version

Math @ Duke



Publications [#287317] of Harold Layton

Papers Published

  1. Layton, AT; Layton, HE, A numerical method for renal models that represent tubules with abrupt changes in membrane properties., Journal of Mathematical Biology, vol. 45 no. 6 (December, 2002), pp. 549-567, ISSN 0303-6812 [doi]
    (last updated on 2019/06/15)

    The urine concentrating mechanism of mammals and birds depends on a counterflow configuration of thousands of nearly parallel tubules in the medulla of the kidney. Along the course of a renal tubule, cell type may change abruptly, resulting in abrupt changes in the physical characteristics and transmural transport properties of the tubule. A mathematical model that faithfully represents these abrupt changes will have jump discontinuities in model parameters. Without proper treatment, such discontinuities may cause unrealistic transmural fluxes and introduce suboptimal spatial convergence in the numerical solution to the model equations. In this study, we show how to treat discontinuous parameters in the context of a previously developed numerical method that is based on the semi-Lagrangian semi-implicit method and Newton's method. The numerical solutions have physically plausible fluxes at the discontinuities and the solutions converge at second order, as is appropriate for the method.
ph: 919.660.2800
fax: 919.660.2821

Mathematics Department
Duke University, Box 90320
Durham, NC 27708-0320